Alert archive / Missouri / Severe Thunderstorm Warnings in 1998
Severe Thunderstorm Warning 16, NWS Springfield, MO
NWS Springfield, MO issued this severe thunderstorm warning at Mar 30, 1998, 10:58 PM CST for Douglas County, Ozark County, Missouri. It was in force for 62 min. No storm report in the archive falls inside the area while it was in force.
The area
The counties it named.
The facts
- Issued
- Mar 30, 1998, 10:58 PM CST (04:58 UTC)
- Expired
- Mar 31, 1998, 12:00 AM CST
- In force
- 62 min
- Issued by
- NWS Springfield, MO
- Area
- Whole counties
Counties Douglas County, MO, Ozark County, MO
The radar
The Springfield radar (KSGF), 96 km from the middle of the area, began a volume at 05:02 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Mar 30, 7:00 PM CST | Tornado Watch | SPC | 6 hr |
The nearest sounding before it
Springfield, MO (KSGF), launched 00:00Z, 5.0 hours before the alert went out and 119 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 368 J/kg
- Mixed-layer CIN
- -25 J/kg
- Mixed-layer LCL
- 1388 m above ground
- 0-6 km bulk shear
- 52 kt
- 0-1 km storm-relative helicity
- 247 m²/s²
- 0-3 km storm-relative helicity
- 389 m²/s²
- Significant tornado parameter
- 0.5
- Supercell composite
- 5.0
The text
As transmitted, in the capitals the NWS used until 2016.
784 WUUS1 KSGF 310500 RRA SVRSGF MOC067-153-310600- BULLETIN - IMMEDIATE BROADCAST REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE SPRINGFIELD MO 1058 PM CST MON MAR 30 1998 * SEVERE THUNDERSTORM WARNING FOR DOUGLAS COUNTY - SOUTHWESTERN MISSOURI OZARK COUNTY - SOUTHWESTERN MISSOURI * UNTIL 1200 AM CST * SOME AREAS AFFECTED GAINESVILLE BY 1110 PM DORA AND VANZANT BY 1130 PM * AT 1057 PM SPRINGFIELD DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM PRODUCING DAMAGING WINDS IN EXCESS OF 60 MPH. THIS STORM WAS LOCATED FROM THORNFIELD TO ISABELLA AND WAS MOVING NORTHEAST AT 50 MPH. A TORNADO WATCH IS ALSO IN EFFECT. SEVERE THUNDERSTORMS CAN OCCASIONALLY PRODUCE TORNADOES. WHEN THUNDERSTORMS ARE OCCURRING...PEOPLE SHOULD MOVE INSIDE A STRONG BUILDING. DO NOT STAND BY WINDOWS. DO NOT USE TELEPHONES OR ELECTRICAL APPLIANCES UNLESS IN AN EMERGENCY UNTIL THE STORM HAS PASSED. MOTORISTS SHOULD NOT DRIVE INTO LOW WATER CROSSINGS. GAEDE/RIDDLE
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Springfield, MO wrote its last area forecast discussion before this severe thunderstorm warning went out at Mar 30, 2:45 PM CST, 8 hours 13 minutes earlier.
Area forecast discussion, Mar 30, 2:45 PM CST, 8 hours 13 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE SPRINGFIELD MO 245 PM CST MON MAR 30 1998 CONCERNS FOR THIS AFTERNOON...TIMING OF START OF PRECIPITATION...SEVERITY OF THUNDERSTORMS AND POSSIBLE NEED FOR FLASH FLOOD WATCH. RADAR AGREES WITH THE SURFACE CHARTS IN PLACEMENT OF FRONT THROUGH NORTHWEST MISSOURI TO KANSAS CITY TO OKLAHOMA CITY. MOST OF THE PRECIPITATION WELL BEHIND THE FRONT WITH THE HEAVIEST SHOWER ACTIVITY JUST THROUGH EMPORIA TO TOPEKA. FRONTAL MOVEMENT MUCH SLOWER THAN ORIGINALLY THOUGHT. SURFACE DEW POINTS ACROSS SOUTHWEST MISSOURI... ALTHOUGH IN THE UPPER 50S STILL DO NOT SHOW THE CONVERGENCE SEEN ALONG THE FRONT. ALL MODELS IN GOOD AGREEMENT WITH PLACEMENT OF SYSTEM HOWEVER...THE ETA HANDLES THE STRENGTH IN THE LATER PERIODS BETTER. EXPECT THE LOW IN SOUTHWEST OKLAHOMA TO MOVE NORTHEAST ALONG THE FRONT AND PUSH EAST WITH THE REINFORCEMENT OF THE 5H VORTICITY WAVE OUT OF THE SOUTHWEST TROUGH. CONTINUED SLOW EAST MOVEMENT OF THE FRONT WILL LEAD TO TRAINING OF STORMS AND LOCALLY HEAVY RAIN. UP TO 2 IN OF RAIN POSSIBLE ACROSS MUCH OF SOUTHWEST MISSOURI. ON TOP OF ALREADY SATURATED GROUND FLASH FLOODING A VERY REAL POSSIBILITY WITH MUCH GUIDANCE IN THE 1 TO 2 IN RANGE. MOVEMENT OF FRONT ACCELERATES RAPIDLY AFTER NOON TUESDAY WITH DRYING AND RIDGE BUILDING. TEMPERATURES TONIGHT WILL BE RAIN COOLED INTO THE LOWER 50S. LOOK FOR WARM TEMPERATURES AGAIN ON TUESDAY AS THE COOL AIR KEEPS MOSTLY TO THE NORTH AND A RETURN TO SOME SUN WILL HELP. RECOMMENDATIONS (PRELIMINARY GUIDANCE FOR COORDINATION PURPOSES ONLY) ...FLASH FLOOD WATCH FOR TONIGHT... JLN: CLOUDY WITH SHOWERS AND THUNDERSTORMS LIKELY THIS EVENING. LOW IN THE MID 50S. WINDS SOUTHWEST 10 TO 20...HIGHER NEAR STORMS. SGF/AIZ: CLOUDY WITH SHOWERS AND THUNDERSTORMS LIKELY LATE THIS EVENING. LOW IN THE LOWER 50S. WINDS SOUTHWEST 10 TO 20...HIGHER NEAR STORMS. UNO/VIH: CLOUDY WITH SHOWERS AND THUNDERSTORMS LIKELY TONIGHT. LOW IN THE MID 50S. WINDS SOUTHWEST 10 TO 20...HIGHER NEAR STORMS. SGF TE 052/062 042/066 046 22752 JLN TE 053/064 044/068/049 22741 DUSTY
In the hours before
Special weather statement, Mar 30, 6:42 PM CST, 4 hours 16 minutes before
MOZ093-095>096-101>105-310745- SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE SPRINGFIELD MO 642 PM CST MON MAR 30 1998 THE FOLLOWING STATEMENT IS VALID FOR THE FOLLOWING COUNTIES... ...IN MISSOURI... BARRY CHRISTIAN DOUGLAS MCDONALD NEWTON OZARK STONE TANEY INCLUDING THE TOWNS OF... BRANSON NEOSHO OZARK MONETT AVA KIMBERLING CITY PINEVILLE ...TORNADO WATCH FOR PORTIONS OF WESTERN MISSOURI UNTIL 900PM... ...TORNADO WATCH FOR PORTIONS OF EXTREME SOUTHWEST MISSOURI UNTIL 1AM TUESDAY MORNING... ...FLOOD WATCH FOR ALL OF SOUTHEAST KANSAS...SOUTHWEST...AND SOUTH CENTRAL MISSOURI FOR TONIGHT... A SLOW MOVING COLD FRONT OVER EASTERN KANSAS WILL CONTINUE TO MOVE ACROSS THE AREA TONIGHT. AHEAD OF THE COLD FRONT THE ATMOSPHERE IS VERY UNSTABLE. THERE WILL BE THE CHANCE OF SEVERE THUNDERSTORMS WITH VERY STRONG WIND...HEAVY RAIN...LARGE HAIL...AND TORNADOES. WITH EXPECTED HEAVY RAIN...LOW WATER BRIDGES WILL LIKELY TO FLOOD AS WELL AS OTHER LOW LYING AREAS. REMEMBER NEVER CROSS FLOODED ROADS. SHUMWAY
Special weather statement, Mar 30, 6:42 PM CST, 4 hours 16 minutes before
MOZ093-095>096-101>105-310745- SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE SPRINGFIELD MO 642 PM CST MON MAR 30 1998 THE FOLLOWING STATEMENT IS VALID FOR THE FOLLOWING COUNTIES... ...IN MISSOURI... BARRY CHRISTIAN DOUGLAS MCDONALD NEWTON OZARK STONE TANEY INCLUDING THE TOWNS OF... BRANSON NEOSHO OZARK MONETT AVA KIMBERLING CITY PINEVILLE ...TORNADO WATCH FOR PORTIONS OF WESTERN MISSOURI UNTIL 900PM... ...TORNADO WATCH FOR PORTIONS OF EXTREME SOUTHWEST MISSOURI UNTIL 1AM TUESDAY MORNING... ...FLOOD WATCH FOR ALL OF SOUTHEAST KANSAS...SOUTHWEST...AND SOUTH CENTRAL MISSOURI FOR TONIGHT... A SLOW MOVING COLD FRONT OVER EASTERN KANSAS WILL CONTINUE TO MOVE ACROSS THE AREA TONIGHT. AHEAD OF THE COLD FRONT THE ATMOSPHERE IS VERY UNSTABLE. THERE WILL BE THE CHANCE OF SEVERE THUNDERSTORMS WITH VERY STRONG WIND...HEAVY RAIN...LARGE HAIL...AND TORNADOES. WITH EXPECTED HEAVY RAIN...LOW WATER BRIDGES WILL LIKELY TO FLOOD AS WELL AS OTHER LOW LYING AREAS. REMEMBER NEVER CROSS FLOODED ROADS. SHUMWAY
Special weather statement, Mar 30, 7:22 PM CST, 3 hours 36 minutes before
KSZ073-097-101-310145- SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE SPRINGFIELD MO 722 PM CST MON MAR 30 1998 THE FOLLOWING STATEMENT IS VALID FOR THE FOLLOWING COUNTIES... ...IN KANSAS... BOURBON CHEROKEE CRAWFORD INCLUDING THE TOWNS OF... PITTSBURG FORT SCOTT COLUMBUS ...TORNADO WATCH FOR EXTREME SOUTHEAST KANSAS HAS BEEN CANCELLED... A LINE OF THUNDERSTORMS EXTENDED OVER EXTREME SOUTHEAST KANSAS AT 725PM. HOWEVER...ANY ADDITIONAL THUNDERSTORM ACTIVITY IS EXPECTED TO STAY BELOW SEVERE LIMITS IN EXTREME SOUTHEAST KANSAS. AS A RESULT THE TORNADO WATCH FOR THE ABOVE COUNTIES HAS BEEN CANCELLED. SHUMWAY
Special weather statement, Mar 30, 7:22 PM CST, 3 hours 36 minutes before
KSZ073-097-101-310145- SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE SPRINGFIELD MO 722 PM CST MON MAR 30 1998 THE FOLLOWING STATEMENT IS VALID FOR THE FOLLOWING COUNTIES... ...IN KANSAS... BOURBON CHEROKEE CRAWFORD INCLUDING THE TOWNS OF... PITTSBURG FORT SCOTT COLUMBUS ...TORNADO WATCH FOR EXTREME SOUTHEAST KANSAS HAS BEEN CANCELLED... A LINE OF THUNDERSTORMS EXTENDED OVER EXTREME SOUTHEAST KANSAS AT 725PM. HOWEVER...ANY ADDITIONAL THUNDERSTORM ACTIVITY IS EXPECTED TO STAY BELOW SEVERE LIMITS IN EXTREME SOUTHEAST KANSAS. AS A RESULT THE TORNADO WATCH FOR THE ABOVE COUNTIES HAS BEEN CANCELLED. SHUMWAY
Special weather statement, Mar 30, 8:49 PM CST, 2 hours 9 minutes before
MOZ056>058-068>071-079>083-090>092-094-310845- SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE SPRINGFIELD MO 849 PM CST MON MAR 30 1998 THE FOLLOWING STATEMENT IS VALID FOR THE FOLLOWING COUNTIES... ...IN MISSOURI... CAMDEN DALLAS DENT GREENE HICKORY LACLEDE LAWRENCE MARIES MILLER MORGAN PHELPS POLK PULASKI TEXAS WEBSTER WRIGHT INCLUDING THE TOWNS OF... ROLLA LEBANON SPRINGFIELD CAMDENTON FORT LEONARD WOOD BOLIVAR SALEM MARSHFIELD VERSAILLES ...TORNADO WATCH FOR PORTIONS OF SOUTHWEST AND CENTRAL MISSOURI UNTIL 300AM... ...FLOOD WATCH FOR TONIGHT ACROSS ALL OF SOUTHEAST KANSAS...SOUTHWEST AND SOUTH CENTRAL MISSOURI... A COLD FRONT CONTINUES TO SLOWLY DRIFT EAST WHILE STORMS ARE MOVING 60 MPH TO THE NORTHEAST. AS THE FRONT INTERACTS WITH THE WARM MOIST AIR AHEAD OF THE FRONT...THE POSSIBILITY OF SEVERE THUNDERSTORMS...HEAVY RAIN...LARGE HAIL...AND TORNADOES WILL BE POSSIBLE. STAY TUNED TO THIS STATION FOR FURTHER WEATHER UPDATES OR WARNINGS. SHUMWAY
Special weather statement, Mar 30, 8:49 PM CST, 2 hours 9 minutes before
MOZ056>058-068>071-079>083-090>092-094-310845- SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE SPRINGFIELD MO 849 PM CST MON MAR 30 1998 THE FOLLOWING STATEMENT IS VALID FOR THE FOLLOWING COUNTIES... ...IN MISSOURI... CAMDEN DALLAS DENT GREENE HICKORY LACLEDE LAWRENCE MARIES MILLER MORGAN PHELPS POLK PULASKI TEXAS WEBSTER WRIGHT INCLUDING THE TOWNS OF... ROLLA LEBANON SPRINGFIELD CAMDENTON FORT LEONARD WOOD BOLIVAR SALEM MARSHFIELD VERSAILLES ...TORNADO WATCH FOR PORTIONS OF SOUTHWEST AND CENTRAL MISSOURI UNTIL 300AM... ...FLOOD WATCH FOR TONIGHT ACROSS ALL OF SOUTHEAST KANSAS...SOUTHWEST AND SOUTH CENTRAL MISSOURI... A COLD FRONT CONTINUES TO SLOWLY DRIFT EAST WHILE STORMS ARE MOVING 60 MPH TO THE NORTHEAST. AS THE FRONT INTERACTS WITH THE WARM MOIST AIR AHEAD OF THE FRONT...THE POSSIBILITY OF SEVERE THUNDERSTORMS...HEAVY RAIN...LARGE HAIL...AND TORNADOES WILL BE POSSIBLE. STAY TUNED TO THIS STATION FOR FURTHER WEATHER UPDATES OR WARNINGS. SHUMWAY
The office that day
Everything else NWS Springfield, MO issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Mar 30, 8:01 PM CST | Tornado Warning | SGF | Newton | 34 min |
| Mar 30, 8:48 PM CST | Severe Thunderstorm Warning | SGF | Barry | 32 min |
| Mar 30, 9:01 PM CST | Severe Thunderstorm Warning | SGF | Laclede | 34 min |
| Mar 30, 10:11 PM CST | Severe Thunderstorm Warning | SGF | Christian, Douglas, Webster | 49 min |
Nearby
Severe Thunderstorm Warnings in Missouri, 1998Every severe thunderstorm warning in 1998
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.